Vitamin D is vital for regulating the calcium and phosphorous in your bones. As you age, your body can't synthesize vitamin D as efficiently as when you were younger, resulting in weak bones and legs if you don't get much vitamin D from your diet. The resultant bone loss can lead to osteoporosis and an increased risk of fractures. According to Johns Hopkins Hospital, an increased intake of vitamin D can lower your risk of developing this weakened bone condition.
Video of the Day
In addition to strengthening the interior of your bones by maintaining sufficient bone mass levels, vitamin D also plays a role in leg muscle strength. According to Johns Hopkins, leg weakness is a common side effect of a vitamin D deficiency. Low vitamin D levels can force you to walk slower and have more difficulty getting up from a seated position.
After the age of 50, you should get between 800 and 1,000 international units of vitamin D per day, according to the National Osteoporosis Foundation. This nutrient is fat-soluble and therefore subject to creating toxicity, so you should talk to your doctor before taking supplements. The average diet does not provide sufficient vitamin D to reach these levels, and seniors have difficulty synthesizing vitamin D from sun exposure, making vitamin supplements a requirement in some cases.
Fatty fish such as mackerel, salmon and tuna are effective sources of vitamin D. Fortified cereals and fortified orange juice can add to your daily intake, but fortified milk is one of the most common sources of vitamin D. However, label claims may not always provide you with adequate information about the amount of the vitamin per serving.
Any amount of vitamin D over 4,000 international units per day can lead to toxic effects, according to the Linus Pauling Institute. Organs like the kidneys and heart may develop calcifications. Adverse effects of too much vitamin D include the very problems you were trying to avoid such as bone loss and leg weakness. You should talk to your doctor if you have a condition that causes adverse reactions when you take vitamin D supplements, such as tuberculosis, hyperparathyroidism or lymphoma.